Thunderstorm Wind, Haakon
- When
- May 24, 4:45 PM MST
- Where
- Haakon County, 9.07 mi ENE of Milesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -101.500
A spotter estimated wind gusts near 60 mph.
A severe thunderstorm produced wind gusts around 60 mph across northeastern Haakon and eastern Ziebach Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts around 60 mph across northeastern Haakon and eastern Ziebach Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:53 PM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON MAY 24 2010
.DISCUSSION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...THEN SHIFT NORTH/EAST OF OUR CWFA. COMBINATION
OF SEVERE STORMS AND FLOODING ARE ONGOING. VERY WINDY CONDITIONS
ALSO EXPECTED. THIS DISCUSSION IS ABBREVIATED DUE TO ONGOING SEVERE
WEATHER.
LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY. SW FLOW RETURNS FOR
WEDNESDAY FOR ANOTHER CHANCE OF SHOWERS/TSTMS.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER THURSDAY AND
FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THROUGH SATURDAY.
THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE AREA THIS
UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON. AREAS OF MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS
THE AREA THROUGH THE AFTERNOON. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATER TODAY AS A COOL FRONT
APPROACHES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-TODD-TRIPP-ZIEBACH.
HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CUSTER CO
PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
HARDING-PERKINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NORTHERN FOOT
HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
FOOT HILLS.
WIND ADVISORY UNTIL NOON MDT TUESDAY FOR BUTTE-NORTHERN MEADE CO
PLAINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
CROOK-WYOMING BLACK HILLS.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR SOUTHERN
CAMPBELL-WESTON.
&&
JOHNSON/CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 559 AM MDT MON MAY 24 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 559 AM MDT (659 AM CDT) MON MAY 24 2010 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA... ...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... ...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH DAKOTA... ...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY... AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD 4 S BUFFALO GAP 43.43N 103.31W
05/24/2010 FALL RIVER SD EMERGENCY MNGR
WATER ACROSS BEAVER CREEK ROAD AT BEAVER CREEK.
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 10 NE MARCUS 44.77N 102.12W
05/24/2010 E1.00 INCH MEADE SD TRAINED SPOTTER
HAIL LASTED FROM 506 PM TO 508 PM.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FLASH FLOOD 3 ESE BOX ELDER 44.10N 103.02W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
HOUSE AT 229TH EAST OF 156TH IS SURROUNDED BY WATER
0443 PM FUNNEL CLOUD ROCKYFORD 43.50N 102.50W
05/24/2010 SHANNON SD LAW ENFORCEMENT
0449 PM FLASH FLOOD 3 NE DOWNTOWN RAPID CIT 44.11N 103.19W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
INTERSECTINO OF DYESS AVE AND SEGER DRIVE UNDER WATER.
0450 PM FLASH FLOOD 3 E BOX ELDER 44.12N 103.01W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
GREATER THAN SIX INCHES OF WATER OVER 156TH AVE SOUTH OF
HIGHWAY 1416.
0500 PM FLASH FLOOD 1 ESE FARMINGDALE 43.96N 102.88W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
WATER OVER HIGHWAY 44 AND 160TH AVE.
0502 PM HEAVY RAIN 4 ESE KEYSTONE 43.87N 103.35W
05/24/2010 M2.50 INCH PENNINGTON SD TRAINED SPOTTER
0517 PM FLASH FLOOD 1 NW RAPID CITY AIRPORT 44.05N 103.07W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
LONG VIEW ROAD WASHED OUT.
0522 PM FLASH FLOOD 3 NNE DOWNTOWN RAPID CI 44.12N 103.21W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
WATER OVER INTERSECTION. CAR STUCK IN WATER WITH DRIVER
BEING RESCUED.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 4 ENE DOWNTOWN RAPID CI 44.10N 103.16W
05/24/2010 PENNINGTON SD LAW ENFORCEMENT
WATER OVER ELK VALE ROAD A HALF MILE NORTH OF FLYING J
TRUCK STOP.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 1 NE CEDAR BUTTE 43.59N 101.01W
05/24/2010 E60 MPH MELLETTE SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST MIDLAND 44.07N 101.15W
05/24/2010 E60 MPH HAAKON SD TRAINED SPOTTER
&&
WETENKAMPThe Rapid City radar (KUDX), 114 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
A spotter estimated wind gusts near 60 mph.
Estimated wind gusts of 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223986, 223987.